Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 3:16 PM EDT for Marion County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 3:16 PM EDT (19:16 UTC)
- Expired
- May 5, 2003, 4:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Marion County, KY
The radar
The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS53 KLMK 051916 SVRLMK KYC155-052000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 400 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW MARKET...OR ABOUT 49 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRADFORDSVILLE AROUND 325 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3758 8539 3740 8536 3743 8508 3761 8512 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 16 minutes earlier.
Area forecast discussion, May 5, 3:00 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT MON MAY 5 2003 SHORT TERM... DIFFICULT FCST TO SAY THE LEAST...TRYING TO PIN DOWN EXACT TIMING AND COVERAGE OF TSTMS NEXT FEW DAYS...ALL IS PREDICATED ON LOCATION OF EFFECTIVE BOUNDARIES INCLUDING OUTFLOWS FROM PREVIOUS STORMS AND TENUOUS LOCATION OF SYNOPTIC FRONT/QUASI-DRYLINE. THUS...A CHC OF TSTMS HAS BEEN INCLUDED IN MUCH OF FCST NEXT FEW DAYS WITH HIGHEST CHCS AND LOCATIONS INDICATED AS MUCH AS POSSIBLE. IN IMMEDIATE TERM...LOW LVL BOUNDARIES OVR CENTRAL KY AIDING DVLPMT OF SCT SUPERCELLS THIS AFTN IN AXIS OF LAPS-INDICATED SFC-BASED LI VALUES -7 TO -9 AND CAPES AOA 3000 J/KG. AS ACTIVITY CONTS TO DVLP LATE THIS AFTN...ACTIVITY SHLD SLIDE SLOWLY ESEWD AND PERHAPS ORGANIZE INTO A MORE LINEAR MCS. THUS HAVE PLACED HIGHEST TSTM THREAT ACRS SRN/SERN THIRD OF FCST AREA. OVER S-CNTRL IN AND N-CNTRL KY...AIRMASS IS RECOVERING/DESTABILIZING FROM MRNG CNVCTN ALTHO CELLS HAVING A HARD TIME FORMING SO FAR. THIS MAY BE DUE TO DRY AIR ALOFT AND WIND SHEAR VENTILATING/MIXING OUT UPDRAFT PREVENTING DEEP CNVCTN. NEVERTHELESS...VIS IMAGERY STARTING TO SHOW SOME TCU DVLPMT IN SRN IN...SO AT LEAST A CHC OF TSTMS WARRANTED LATE AFTN AND INTO EVNG IN THIS AREA AS WELL. OVERNIGHT...ETA SUGGESTS THAT S/WV MOVING ENEWD OVR SRN PLNS/LWR MS VLY WL ALLOW MSTR TO BACK NWD ACRS CNTRL KY AND SRN IN. GFS SUGGESTS ACTIVITY WL BE HELD IN BAY OVR SRN KY ON SWD GIVEN LACK OF BACKING IN LOW AND MID LVL WIND FIELDS. GFS SCENERIO SEEMS REASONABLE AS H85 AND H70 WINDS EVEN IN ETA DO NOT SHOW ENOUGH BACKING TO WARRANT A SIGNIFICANT NWD PUSH OVRNGT. THUS WL MAINTAIN HIGHEST CHC IN SRN KY...WITH A LWR CHC OVR N-CNTRL KY AT THIS TIME. NEVERTHELESS...PCPN TRENDS OVERNIGHT WL NEED TO BE MONITORED CLOSELY. IF ADDITIONAL TSTM ACTIVITY OCRS OVERNIGHT...THEN HEAVY RAIN AND A FLOOD THREAT COULD ENSUE. ON TUES...EXPECT AT LEAST DIURNAL CELLS...CONTD RICH LO-LVL MSTR FIELD WL SUPPORT SCT TSTM DVLPMT ALG REMNANT BNDRIES. ALTHO SHEAR VALUES WL DIMINISH SLIGHTLY...CONDITIONS STILL FAVORABLE FOR AT LEAST PULSE SVR STORMS AND PSBLY SUPERCELL GROWTH. THUS...SPC NOW INDICATES SLGT RISK OVR ALL OF FCST AREA TUES AFTN AND EVNG. FOR TUES NGT INTO WED MRNG...ALL SHORT TERM MODELS INDICATE A S/WV OR SERIES OF WEAK S/WVS MOVG NEWD IN PERSISTENT SWLY MID-LVL FLOW. HARD TO SUBSTANTIATE THIS FEATURE...BUT THIS COULD LEAD TO BETTER SHWR/TSTM COVERAGE DURING THIS PD. LONG TERM... FOR LATE WEEK...GFS SHOWS ANOTHER STG SYSTEM MOVG ACRS CNTRL U.S. WHICH WL KEEP PERIODIC TSTM THREAT OVR OH VLY THURS AND/OR FRI. .LMK...NONE. FUNK
Hazardous weather outlook, May 5, 12:40 PM EDT, 2 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1240 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE INTO THE REGION. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED LATER THIS AFTERNOON AND EVENING. JA
In the hours before
Local storm report, May 5, 12:30 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1230 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BEAVER DAM KY .75 INCH HAIL
05/04/03 OHIO REPORTED BY TRAINED
SPOTTER. ALSO...MARBLE SIZE
HAIL WAS REPORTED IN
HARTFORD AND ROCKPORT.
0530 PM CANEYVILLE KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY NWS
COOPERATIVE OBSERVER.
0538 PM SADLER KY 1.75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0540 PM 6 W LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON HIGHWAY 54 TURNED WHITE
DUE TO COVERING OF HAIL.
REPORTED BY LAW
ENFORCEMENT.
0544 PM 2 NE LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0547 PM 4 S LEITCHFIELD KY .50 INCH HAIL
05/04/03 GRAYSON MARBLE SIZE HAIL COVERED
THE GROUND IN THE BEAR
CREEK AREA. REPORTED BY LAW
ENFORCEMENT.
0605 PM PRICEVILLE KY 1.00 INCH HAIL
05/04/03 HART LARGE HAIL UP TO QUARTER
SIZE COVERED THE GROUND.
REPORTED BY TRAINED
SPOTTER.
0630 PM ALLENDALE KY .25 INCH HAIL
05/04/03 GREEN PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0630 PM MAGNOLIA KY .25 INCH HAIL
05/04/03 LARUE PEA SIZE HAIL REPORTED BY
FIRE DEPARTMENT.
0643 PM BENGAL KY .75 INCH HAIL
05/04/03 TAYLOR REPORTED BY FIRE RESCUE.
0651 PM CAMPBELLSVILLE KY .25 INCH HAIL
05/04/03 TAYLOR PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0717 PM LIBERTY KY 1.00 INCH HAIL
05/04/03 CASEY REPORTED BY LAW
ENFORCEMENT.
0230 AM FRANKLIN KY WIND DAMAGE
05/05/03 SIMPSON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0600 AM JASPER IN WIND DAMAGE
05/05/03 DUBOIS 55 TO 60 MPH WIND GUST.
TREES DOWN AND ROOF DAMAGE.
REPORTED BY DES.
0630 AM CORYDON IN WIND DAMAGE
05/05/03 HARRISON TREES DOWN COUNTYWIDE.
REPORTED BY DES.
0630 AM SALEM IN WIND DAMAGE
05/05/03 WASHINGTON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0654 AM ENGLISH IN WIND DAMAGE
05/05/03 CRAWFORD TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0700 AM JEFFERSONVILLE IN WIND DAMAGE
05/05/03 CLARK TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0700 AM LOUISVILLE KY WIND DAMAGE
05/05/03 JEFFERSON TREES DOWN IN CHEROKEE
PARK AREA AND THE
HIGHLANDS. REPORTED BY
MEDIA.
0715 AM BUCKNER KY WIND DAMAGE
05/05/03 OLDHAM TREES DOWN IN SEVERAL
LOCATIONS. REPORTED BY
COUNTY DISPATCH.
0730 AM BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON POWER LINES AND LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
0730 AM NEW CASTLE KY WIND DAMAGE
05/05/03 HENRY LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
0745 AM 1 S BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
PKWLocal storm report, May 5, 12:56 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1256 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM WINCHESTER KY WIND DAMAGE
05/05/03 CLARK TREES AND POWER POLES DOWN
ACROSS PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, May 5, 2:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
218 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM WILLISBURG KY 1.00 INCH HAIL
05/05/03 WASHINGTON
0115 PM GRAVEL SWITCH KY WIND DAMAGE
05/05/03 MARION TREES AND POWER LINES DOWN
ALONG HWY 243Local storm report, May 5, 2:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
246 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM LANCASTER KY .75 INCH HAIL
05/05/03 GARRARD
MRCLocal storm report, May 5, 2:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
258 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM KIRKSVILLE KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
0248 PM PEYTONTOWN KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 5, 3:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
305 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM KIRKSVILLE KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
0248 PM PEYTONTOWN KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
0250 PM 5 W RICHMOND KY 2.75 INCH HAIL
05/05/03 MADISON BASEBALL SIZE HAIL
REPORTED BY TRAINED
SPOTTER.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:31 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 39 min |
| May 5, 2:25 AM EDT | Severe Thunderstorm Warning | LMK | Simpson | 35 min |
| May 5, 6:47 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 53 min |
| May 5, 6:58 AM EDT | Severe Thunderstorm Warning | LMK | Oldham | 47 min |
| May 5, 7:05 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 35 min |
| May 5, 7:16 AM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
| May 5, 7:21 AM EDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 29 min |
| May 5, 7:24 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 5, 7:42 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 33 min |
| May 5, 7:45 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin | 30 min |
| May 5, 7:52 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 23 min |
| May 5, 7:54 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
| May 5, 8:07 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 28 min |
| May 5, 8:17 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 18 min |
| May 5, 8:51 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| May 5, 8:58 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 5, 10:47 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| May 5, 1:06 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 34 min |
| May 5, 1:11 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| May 5, 1:38 PM EDT | Tornado Warning | LMK | Boyle, Marion | 52 min |
| May 5, 1:39 PM EDT | Severe Thunderstorm Warning | LMK | Mercer, Washington | 36 min |
| May 5, 2:15 PM EDT | Severe Thunderstorm Warning | LMK | Garrard | 30 min |
| May 5, 2:36 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 24 min |
| May 5, 3:22 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 38 min |
| May 5, 3:39 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 51 min |
| May 5, 4:36 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 24 min |
| May 5, 4:50 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 55 min |
| May 5, 5:14 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 31 min |
| May 5, 6:16 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 59 min |
| May 5, 6:39 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 5, 7:50 PM EDT | Flash Flood Warning | LMK | Harrison, Nicholas, Scott | 3 hr |
| May 5, 7:55 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.